New York, 2004

Flash Flood in New York, May 12, 2004

May 12, 2004 · NWS BUF · 1 event in 1 county or zone

Slow moving thunderstorms over Allegany county dumped several inches of rain. In Independence, County Route 19 was closed by flood waters.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Slow moving thunderstorms over Allegany county dumped several inches of rain. In Independence, County Route 19 was closed by flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 12, 1:40 PM EST, 6 hours 20 minutes earlier.

Area forecast discussion, May 12, 1:40 PM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
240 PM EDT WED MAY 12 2004

VSBL SATELLITE SHOWING SHADOWING DOWNWIND FROM LAKE ERIE OVER GOOD
PORTION OF THE NIAGARA FRONTIER NORTH OF A LINE FROM THE SOUTHTOWNS
TO WARSAW. ALSO SOME SHADOWING NORTH OF ROC ALNG SOUTH SHORE OF LAKE
ONTARIO. LOCALLY SLOW MOVING SHWRS/PSBL TRWS DEVELOPING IN JUICY
AIRMASS OVER INTERIOR OF THE SOUTHERN TIER COULD EXTEND INTO
SOUTHERN PORTIONS OF THE FINGER LKS REGION SOUTH OF ROUTE 20A TILL
6PM. EXPECT THIS DIURNAL ACTIVITY TO WEAKEN IN THE FINGER LKS BUT
WILL KEEP CHC RW/TRW A BIT LONGER ACROSS SOUTHERN TIER INTO THIS EVE.
REST OF FCST AREA TNGT GENLY PTLY CLDY SKIES...WARM AND HUMID WITH
DEW PTS IN THE LOW TO MID 60S OVER MOST OF THE FCST AREA. SOME PTCHY
FOG SOUTHERN TIER LATE INTO ERLY THU MRNG.

BERMUDA HIGH KEEPS OUR FCST AREA IN WARM SUMMERLIKE FLOW TIL COLD
FRNT MOVES THROUGH SAT MRNG UNTIL THEN IT WILL BE WARM AND HUMID
WITH A CHANCE OF MAINLY AFTERNOON/EVE SHWRS/TSTMS. WILL OPT TO KEEP
THREAT BELOW 30% FOR THU FOR GOOD PORTION OF THE NIAGARA FRONTIER AS
EXPECT SHADOWING OFF LAKE ERIE AGAIN.

AVIATION DISCUSSION...

A MOIST AND UNSTABLE AIR MASS OVER THE AREA THIS AFTERNOON AND EARLY
THIS EVENING WILL RESULT IN SCATTERED CONVECTION OVER THE SOUTHERN
TIER AND INTERIOR SECTIONS OF THE GENESEE VALLEY AND FINGER LAKES.
LAKE BREEZE BOUNDARIES WILL KEEP THE THREAT OF CONVECTION AWAY FROM
THE KIAG...KBUF AND KROC...KART SITES. VFR CONDITIONS WILL PREVAIL
THROUGH THE TAF PERIOD...EXPECT FOR POSSIBLE MVFR OR IFR CONDITIONS
DEVELOPING AT KJHW IN A THUNDERSTORM. MVFR VISIBILITIES MAY DEVELOP
BETWEEN 08Z AND 12Z AT ALL TAF SITES IN LIGHT FOG.

.BUF...NONE.

PUBLIC...JJP
AVIATION...TMA
Hazardous weather outlook, May 12, 3:35 AM EST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
435 AM EDT WED MAY 12 2004

NYZ001>008-010>014-019>021-085-121034-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
435 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

The radar

The Buffalo radar (KBUF), 96 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Allegany

When
May 12, 8:00 PM EST to 10:00 PM EST
Where
Allegany County, Independence
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401297.